Winter Weather, Highland
- When
- December 30, 7:00 AM EST to December 31, 7:00 PM EST
- Where
- Highland forecast zone
- Reported by
- Public
Snowfall totaled up to 3.0 inches in Hightown.
A cold front triggered upslope snow showers along and west of the Allegheny front over Virginia during the morning of the 30th. The snow showers lasted into the evening of the 31st.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LWX wrote it up.
A cold front triggered upslope snow showers along and west of the Allegheny front over Virginia during the morning of the 30th. The snow showers lasted into the evening of the 31st.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Dec 30, 6:22 AM EST, 38 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
622 AM EST TUE DEC 30 2008
.SYNOPSIS...
A WEAK COLD FRONT WILL PUSH OFFSHORE THIS MORNING. HIGH PRESSURE
WILL BRIEFLY RETURN TODAY BEFORE ANOTHER COLD FRONT WILL MOVE
THORUGH THE REGION LATE TONIGHT AND EARLY WEDNESDAY. HIGH PRESSURE
IS THEN EXPECTED FOR THE REMAINDER OF THE WEEK. THE NEXT FRONTAL
SYSTEM WILL MOVE THROUGH ON FRIDAY BRINGING CHANCES OF RAIN AND
SNOW. HIGH PRESSURE WILL SETTLE ACROSS THE AREA FOR THE WEEKEND.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
LOPRES IN SRN QUE ATTM. WK ATTENDENT CDFNT JUST ABT THRU CWFA. CNTR
OF PRES RISES IN SRN ONT...BUT RISES EXTEND SWD INTO CWFA.
FINALLY...GUSTY WNDS HV SUBSIDED IN WND ADVY AREA...ALLWG ITS
CANCELLATION. BUT...WNDS HV PICKED UP IN THE E /BALT-WASH CRRDR/...
TO THE TUNE OF 25-35 KT. WL UPDT FCST TO DROP ADVY W...AND INCR WNDS
ELY E.
HIPRES RDG AXIS TO RTN TAFTN...LEADING TO DIMINISHING WNDS AND MOSUN
SKIES. IN TERMS OF COLD AIR...CWFA ONLY RECEIVED A GLANCING BLOW AT
H8. MAY BE A TOUCH COOLER THAN YDA...SPCLY ACRS NRN MD. LTLCG IN
CNTR VA/SRN MD THO.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM WEDNESDAY/...
ACTV NRN STREAM ACRS CONUS CONTS...AS LOPRES EMERGING FM PLAINS TDA
TRACKS ACRS PA TNGT/TMRW. IMPLICATIONS TNGT CNTR MAINLY ARND PCPN
AND TEMPS. /THERES A WND THREAT TWD TMRW...WL ALLW LONG TERM PARTNER
TO DISCUSS./
FOR THE MOST PART...ATMOS REMAINS PARCHED. PWAT FM LAST NGTS LWX
RAOB 0.22IN. SEE LTL INDICATION WHY IT WUD INCR SUBSTANTIALLY...AS
SFC INFLOW AHD OF SYSTM AOB 10 KT. GDNC KEEPS PWAT UNDER A
THIRD-INCH. CONSIDERING THAT...PATH OF SFC LOW...AND PATH OF UPR
VORT...QPF SHUD GET HUNG UP IN MTNS. KEEPING PRVS FCST OF CHC POPS
PTMC HIGHLANDS/APPLCHN RDGLN...AND DRY ELSW.
PTYPE FAIRLY STRAIGHT-FWD...AS MIN-T BLO FRZG...AND FORSEE NO LVL
THAT GETS MUCH ABV IN LOCATIONS WHERE PCPN A THREAT. SNDG MAY END UP
FAIRLY CLOSE TO ISOTHERMAL. WL KEEP FCST AS STRAIGHT SNW.
DUE TO CLDS SPREADING IN...AND THEN THE PSBLTY OF OVNGT WNDS...
STAYED ON THE WARM SIDE OF GDNC...IF NOT ABV.
&&
.LONG TERM /WEDNESDAY THROUGH MONDAY/...
A BRIEF REPRIEVE FROM WINDS OVERNIGHT TUE INTO EARLY WED...AS WINDS
AGAIN INCREASE QUICKLY DURING THE PRE-DAWN HRS ACROSS THE MTNS AND
SPREAD EAST ACROSS THE REMAINDER OF THE MID ATLC THROUGH MID MRNG.
STRONG GUSTY WINDS /FROM A VERY TIGHTLY PACKED AND DEEPENING SFC
LOW OVER THE I-80 CORRIDOR OF NRN PA/ WILL PUSH ACROSS THE REGION
THROUGHOUT THE REST OF THE DAY WED...INTO THE OVERNIGHT HRS. THE
ASSOCIATED MID LEVEL TROF AXIS WILL EXPERIENCE MUCH OF ITS
INTENSIFICATION AS IT/S MOVING ACROSS THE ERN GREAT LAKES AND INTO
THE NRN MID ATLC EARLY WED...SO A FAIRLY QUICK INCR IN SFC WINDS
WILL BE APPARENT JUST W OF THE CNTRL APLCNS...W/ HIGHER ELEVATIONS
EXPERIENCING THE STRONGEST WINDS FROM THE INTENSE BACKSIDE
SUBSIDENCE MIXING TOWARD THE SFC. WIDESPREAD WIND ADVISORY
CONDITIONS ARE LIKELY ACROSS THE MID ATLC REGION FOR MUCH OF THE
DAY. THE ACCELERATED NATURE OF THIS SYSTEM WILL SPREAD THESE STRONG
WINDS FAIRLY QUICKLY FROM ONE END OF THE CWA TO THE OTHER...PEAKING
OVER THE PIEDMONT AREAS DURING THE MID AFTN HRS W/ SUSTAINED WINDS
OF 20-30MPH AND PEAK GUSTS 40-50MPH.
SCATTERED SNOW BAND STREAMERS WILL PUSH AGAINST THE WINDWARD SIDE
OF THE CNTRL APLCN RANGES BEGINNING MID-LATE MRNG WED. RELATIVELY
LITTLE MOISTURE WRAPPED AROUND THIS SYSTEM COMBINED W/ THE FORWARD
SPEED /NOT TO MENTION WIND STRENGTH/ WILL MAKE IT DIFFICULT FOR
ACCUMULATING SNOWS ACROSS THE HIGHER TERRAIN GREATER THAN AN
INCH...SO A WINTER WX ADVISORY NOT ANTICIPATED.
AFTER THE MID LEVEL TROF AXIS SLIDES OFF THE MID ATLC COAST WED
EVNG INTO THE OVERNIGHT HRS...WINDS WILL GENERALLY SUBSIDE THO A
VERY GRADUAL SUBSIDING. BOUNDARY LAYER DECOUPLING WILL HOLD OFF
UNTIL THE EARLY MRNG HRS W/ STEADY MIXING STILL TAKING PLACE AFT
MIDNIGHT. GALE WARNINGS POSTED FOR THE BAY/TIDAL POTOMAC FROM
EARLY MRNG WED AND INTO THE OVERNIGHT HRS. HIGHS ON WED PEAKING
INTO THE M/U40S FOR THE I-95 CRDR AND SEWD...BUT ONLY REACHING
M/U30S FOR THE MTNS AND SHENANDOAH VLY...INTO THE ADJACENT
PIEDMONT LOCALES. IN EITHER CASE...WIND CHILL VALUES ACROSS REGION
WILL RANGE FROM THE L20S TO THE M30S AT PEAK HEATING.
THOSE PLANNING OUTDOOR ACTIVITIES NEW YEARS EVE DURING THE DAYTIME
HRS WILL EXPERIENCE STEADY STRONG WINDS THROUGHOUT THE DAY...WIND
CHILL VALUES NEAR AND BELOW FREEZING AND QUICKLY DROPPING TEMPS
AFTER SUNSET. BY MIDNIGHT...WINDS WILL STILL BE FAIRLY GUSTY ACROSS
THE REGION...DROPPING WIND CHILL VALUES INTO THE L20S AND UPPER
TEENS ACROSS ACROSS THE DC/BALT METRO AREAS...AND SINGLE DIGITS
BACK ACROSS THE CNTRL APLCNS.
NEW YEARS DAY WILL BE A DECENT REBOUND IN TERMS OF WINDS AND
APPARENT TEMPS...BUT HIGHS AGAIN ONLY THE M/U30S ACROSS MUCH OF
THE REGION AND HIGH PRESSURE STREAMS DOWN COLDER AIR FROM THE NORTH.
ANOTHER FAST CHANGING REGIME THEN ON ITS WAY...AS THE HIGH SLIDES
OFF THE ATLC COAST OVERNIGHT...WINDS TURN SLY...TEMPS REMAIN COLD
AND A STORM SYSTEM BEGINS TO TAKE SHAPE BACK ACROSS THE GREAT LAKES
REGION...DOWN TOWARD THE GULF COAST. BY EARLY FRIDAY...THE 540DEM
THICKNESSES WILL BE LAYERED ACROSS THE OHIO VLY AS LIGHT PRECIP
BEGINS TO DEVELOP AHEAD OF A STEADILY ORGANIZING COLD FRONT. THE
NEWEST MODEL INTERPRETATIONS OF THIS SYSTEM SHOW THAT THE MOST
INTENSE DEVELOPMENT...AS WELL AS THE HEAVIEST AREAS OF WIDESPREAD
PRECIP WILL TAKE PLACE JUST OFFSHORE...TAPERING BACK ACROSS THE
COASTAL AREAS OF THE CAROLINAS AND THE TIDEWATER REGION LATE FRIDAY.
IN BETWEEN THESE TIMES...THE MID ATLC STILL LOOKS TO HAVE AT LEAST
A LOW CHANCE OF SNOW SHOWERS DURING THE MID-LATE MRNG...AS TEMPS
GRADUALLY CLIMB ABOVE FREEZING. BUT PRECIP MAY HOLD OFF ACROSS THE
AREA TILL EARLY-MID AFTN...WHEN TEMPS ARE EXPECTED TO PEAK INTO THE
L40S. WITH THE QUICK EXIT OF THE SYSTEM...THERE MAY ONLY BE A SHORT
PERIOD OF TIME LATER IN THE NIGHTTIME AND OVERNIGHT FOR FROZEN
PRECIP TO FALL AS TEMPS DROP BACK BELOW FREEZING AND THE SYSTEM
INTENSIFIES JUST OFF THE ATLC COAST.
HIGH PRESSURE AGAIN SLIDES ACROSS THE REGION FOR THE REST OF
SATURDAY /AND ANOTHER DAY OF BREEZY CONDITIONS/ INTO SUNDAY...AHEAD
OF ANOTHER WEAK CLIPPER SYSTEM THAT BOTH THE GFS AND ECMWF HAVE
WASHING OUT ACROSS THE HIGHER TERRAIN BEFORE SLIDING ACROSS THE MID
ATLC. AFTER THAT...THE FOCUS COULD BE ON A SRN PLAINS STORM SYSTEM
FOR THE MIDDLE OF NEXT WEEK.
&&
.AVIATION /11Z TUESDAY THROUGH SATURDAY/...
VFR CONDS THRU VALID TAF PD. WNDS WL BE THE BIGGER IMPACT...AS NW
GUSTS 25-35 KT AFFECTING ALL TERMINALS. THESE GUSTS SHUD LAST A CPL
HRS PAST SUNRISE. OVRALL TREND WL BE FOR DIMINISHING WNDS DURING
MRNG...AS HIPRES RDG BUILDS.
RDG AXIS OHD LT TAFTN-EVE BEFORE NXT LOW PASSES ACRS PA. ONCE
AGN...LOPRES SYSTM TNGT STARVED FOR MSTR...SO DONT THINK IT/LL
PRODUCE FLGT RESTRICTIONS. DO ANTICIPATE CIGS NEAR 5K FT AFT 06Z.
ANY PCPN /MSTLY SNW/ SHUD STAY N/W OF MRB. HWVR...2000-3000 FT WNDS
WL BE 30-40 KT...SO LLWS WL BE A PSBLTY.
STRONG GUSTY NW WINDS WILL PUSH ACROSS THE REGION FOR ALL OF WED AND
INTO THE OVERNIGHT HRS. SUSTAINED 20-25KT WINDS WITH FREQUENT GUSTS
35-45KT WILL BE STRONGEST FROM LATE MORNING THROUGH MUCH OF THE AFTN
AND GRADUALLY TAPERING OFF DURING THE EVNG AND OVERNIGHT HRS. THU
WILL BE A MUCH QUIETER DAY...W/ 5-10KT NLY WINDS W/ A STEADY SHIFT
TO SLY OVERNIGHT AS A SFC HIGH MOVES OFFSHORE. FRIDAY...SOME BRIEF
WINTRY PRECIP MAY FALL DURING THE EARLY MRNG WEST OF I-95...CHANGING
TO RAIN DURING THE AFTN AND EXITING OFF THE COAST LATE IN THE DAY.
WINDS WILL AGAIN INCREASE OUT OF THE NW ON SATURDAY AND ANOTHER
RECOVERY DAY ON SUNDAY W/ QUIET WX HIGH PRESSURE MOVING ACROSS THE
REGION.
&&
.MARINE...
SCA CONDS HV REACHED WATERS. FOR THAT MATTER...SOME GUSTS APPCHG GLW
UPR PTMC AND NRN BAY. ANY 35 KT GUSTS SHUD BE SHORT LIVED IN INITIAL
SURGE...SO HV CVRD BY MWS. OTRW...WL LV SCA INTACT THRU 20Z. BLDG
HIPRES RDG TAFTN...CPLD W/ DIURNAL CYCLE...SHUD SPELL DECR WNDS BY
TNGT.
THAT REPRIEVE WL BE SHORT LIVED...AS ANTHR QUICK MVG LOPRES SYSTM
EMERGES FM PLANS TDA...AND PASSES JST N OF WATERS BY LT TNGT. WNDS
WL CRANK BACK UP AGN AFTR MIDNGT...W/ THE SMALL CRAFT THREAT ANEW.
GALE WARNINGS UP ACROSS THE WATERS ALL-DAY WEDNESDAY INTO THE LATE
NIGHT HRS. WINDS SHOULD WEAKEN BACK BELOW SCA CONDITIONS BY SUNRISE
THURSDAY. HIGH PRESSURE WILL MOVE OFF THE COAST EARLY FRIDAY...W/
ANOTHER FAST MOVING LOW PRESSURE SYSTEM DEVELOPING ACROSS EAST OF
THE MS RVR VLY AND SLIDING ACROSS THE MID ATLC DURING THE DAYTIME
HRS...OFF THE COAST OVERNIGHT. SATURDAY LOOKS TO BE ANOTHER BREEZY
DAY AS THE STORM SYSTEM EXITS AND NWLY WINDS PUSH OVER THE NE REGION.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 3 PM EST THIS AFTERNOON FOR
ANZ530>537.
SMALL CRAFT ADVISORY FROM 2 AM TO 6 AM EST WEDNESDAY FOR
ANZ530>537.
GALE WARNING FROM 6 AM WEDNESDAY TO 1 AM EST THURSDAY FOR
ANZ530>537.
&&
SYNOPSIS...HTS
NEAR TERM...HTS
SHORT TERM...HTS
LONG TERM...GMS
AVIATION...HTS/GMS
MARINE...HTS/GMSHAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 629 AM EST TUE DEC 30 2008 ANZ530>537-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057- 311000- CHESAPEAKE BAY NORTH OF POOLES ISLAND MD- CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD- CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD- CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD- CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA- TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD- TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD- TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA- DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD- SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS- CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX- ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA- KING GEORGE- 629 AM EST TUE DEC 30 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF COLUMBIA. .DAY ONE...TODAY AND TONIGHT A SMALL CRAFT ADVISORY CONTINUES ON THE MARYLAND CHESAPEAKE BAY AND TIDAL POTOMAC RIVER THROUGH 3PM. A SMALL CRAFT ADVISORY HAS BEEN POSTED FOR THE MARYLAND CHESAPEAKE BAY AND TIDAL POTOMAC RIVER AFTER MIDNIGHT TONIGHT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY LOW PRESSURE TRACKS NORTH OF THE AREA EARLY WEDNESDAY MORNING. ON THE WATERS...A GALE WARNING HAS BEEN POSTED FOR WEDNESDAY AND WEDNESDAY NIGHT FOR THE MARYLAND CHESAPEAKE BAY AND TIDAL POTOMAC RIVER. WIND GUSTS ON LAND MAY REQUIRE WIND ADVISORIES DURING THE SAME TIME FRAME. SMALL CRAFT ADVISORIES MAY BE REQUIRED THURSDAY AS WINDS DIMINISH. SMALL CRAFT ADVISORIES MAY BE REQUIRED ONCE AGAIN SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. MDZ003>005-009-010-501-502-VAZ021-025>031-036>042-050-051- WVZ050>055-501>504-311000- WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD- EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-HIGHLAND- AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE- NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-FAUQUIER-LOUDOUN- ORANGE-CULPEPER-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-PENDLETON- HARDY-WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL- 629 AM EST TUE DEC 30 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA... NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND WITH THE EXCEPTION OF GARRETT COUNTY. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY A LOW PRESSURE SYSTEM WILL MOVE ACROSS THE MID ATLANTIC ON WEDNESDAY. THIS SYSTEM WILL HAVE THE POTENTIAL TO PRODUCE GUSTY WINDS. WIND ADVISORIES MAY BE REQUIRED WEDNESDAY AND WEDNESDAY EVENING. IN ADDITION...WIND CHILL ADVISORIES MAY BE REQUIRED EARLY THURSDAY MORNING IN THE POTOMAC HIGHLANDS AND APPALACHIANS. ANOTHER LOW PRESSURE WILL MOVE THOUGH THE MID ATLANTIC FRIDAY... PROVIDING THE RISK OF WINTRY MIX OF PRECIPITATION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. HOWEVER... REPORTS OF WIND GUSTS WOULD BE GREATLY APPRECIATED. HTS
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 640 AM EST TUE DEC 30 2008 DCZ001-MDZ003>007-009>011-013-014-VAZ042-053-054-WVZ052-053- 301415- DISTRICT OF COLUMBIA-WASHINGTON-FREDERICK MD-CARROLL- NORTHERN BALTIMORE-HARFORD-MONTGOMERY-HOWARD-SOUTHERN BALTIMORE- PRINCE GEORGES-ANNE ARUNDEL-LOUDOUN-FAIRFAX- ARLINGTON/FALLS CHURCH/ALEXANDRIA-BERKELEY-JEFFERSON- INCLUDING THE CITIES OF...WASHINGTON...HAGERSTOWN...FREDERICK... WESTMINSTER...GAITHERSBURG...COLUMBIA...BALTIMORE...ANNAPOLIS... LEESBURG...FAIRFAX...ALEXANDRIA...FALLS CHURCH...MARTINSBURG... CHARLES TOWN 640 AM EST TUE DEC 30 2008 ...STRONG WIND GUSTS THROUGH THE MORNING COMMUTE... STRONG WIND GUSTS CAN BE EXPECTED THROUGH THE MORNING COMMUTE ACROSS THE BALTIMORE WASHINGTON METROPOLITAN AREA AS WELL AS ACROSS HAGERSTOWN AND MARTINSBURG. WIND GUSTS OF 35 TO 45 MPH FROM THE NORTHWEST WILL BE POSSIBLE. MOTORISTS SHOULD KEEP A FIRM GRIP OF THE STEERING WHEEL THIS MORNING. LOOK OUT FOR DEBRIS THAT MAY HAVE BEEN BLOWN INTO YOUR PATH. HTS
1 winter weather. Local standard time, as filed.
Snowfall totaled up to 3.0 inches in Hightown.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2008Every state in 2008This day in weather historyWarnings in Virginia, December 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 144645.